Integrase Strand Transfer Inhibitors Associated With Weight Gain in Patients With HIV
Globally, dolutegravir is expected to be a part of treatment for approximately 15 million people living with HIV by 2021.
Integrase strand transfer inhibitors (INSTIs) are among the mainstays of therapy for most patients who are newly diagnosed with HIV.1 Globally, dolutegravir is expected to be a part of treatment for approximately 15 million people living with HIV (PLWH) by 2021.2
INSTIs offer few drug-drug interactions and a level of tolerability that has not previously been seen with any antiretroviral (ARV) category.1 However, as more patients are treated with these agents and more evidence becomes available, there is growing concern regarding the adverse effects (AEs) of INSTIs.
Reported AEs with the INSTI class include neuropsychiatric effects (eg, insomnia) and potential teratogenic effects (eg, neural tube defects).1 Although these are considered expected AEs, the percentage of patients affected are much lower than AEs associated with previously recommended therapies. A more recent, concerning AE, surrounding an ARV class that is recommended for the majority of PLWH who are starting treatment, is weight gain.1
Previously, weight gain related to ARV use was thought to be related to a “return to health” phenomenon. However, the number of PLWH who are obese when initiating ARVs has increased, as it was observed to be up to approximately 20% of the patients in 1 cohort.3 A plethora of evidence is beginning to amass regarding the effect of INSTIs on patient weight.
A Potential Mechanism
One hypothesis for the mechanism of INSTI-associated weight gain is interference with the melanocortin system (MCS).4 The MCS is the same system thought to be responsible for weight gain associated with antipsychotic medications, such as olanzapine.
The MCS is located in the hypothalamus and controls the balance of food intake and energy expenditure in mammals. When this system is off-balance, obesity may occur.4
INSTIs are known to cross the blood-brain barrier and therefore may reach the necessary areas to hamper the MCS.1 There are several mechanisms by which INSTI interference with the MCS is possible.4 INSTIs may block MCS signaling targets or cause hyperactivation of appetite. All INSTIs have the potential to inhibit the central melanocortin-4 receptor (MCR4) in vitro.5
However, the concentrations required for MCR4 inhibition are well above levels expected with clinical INSTI exposure. Overall, these hypotheses require validation with several different types of models including prospective fat deposition studies.4
Recent Clinical Data
Clinical data in PLWH are available from 2 populations: treatment-naïve patients and patients who have switched to INSTI-based ARV regimens. Weight changes among PLWH who were naïve to therapy were assessed in the North American AIDS Cohort Collaboration on Research and Design (NA-ACCORD).6
Over the nearly 10-year study from 2007 to 2016, a total of 22,972 patients were followed, of whom 20% started INSTI-based regimens. Overall, PLWH who started an INSTI-based regimen gained more weight compared with non-nucleoside reverse transcriptase inhibitor (NNRTI)-based regimens.6
Weights for specific INSTI agents were estimated at 2 years and were highest for dolutegravir (+7.2 kg), followed by raltegravir (+5.8 kg), and elvitegravir (+4.1 kg).6 Risk factors for a greater than 10% body weight increase at 2 years included female sex, lower baseline CD4 T-lymphocyte count, and starting an INSTI-based ARV regimen.6 Of note, after 3 years of taking an INSTI-based regimen, 32% of patients with a normal body mass index (BMI) had become overweight.6
A study of 1152 treatment-naïve PLWH between January 2007 and June 2016 from the Vanderbilt Comprehensive Care Clinic showed that dolutegravir was associated with the highest weight gain (6 kg) compared with NNRTI-based regimens and elvitegravir.7
Of this patient cohort, 30% started INSTI-based regimens.7 A pooled analysis of 8 randomized clinical trials of treatment-naïve PLWH from 2003 to 2015 revealed risk factors for weight gain, including baseline CD4 T-lymphocyte count < 200/µL, HIV RNA >100,000 copies/mL, no injection drug use, female sex, and Black race.8
Overall, INSTI use was associated with higher weight gain than either protease inhibitors (PIs) or NNRTIs, and dolutegravir and bictegravir were associated with higher weight gain than elvitegravir. Other risk factors that were associated with a smaller weight gain included female sex, age under 50 years, and patients with baseline obesity.8
A study was conducted from 1997 to 2017 in 691 virologically suppressed patients who switched to an INSTI-based ARV regimen.9 Women, African Americans, and those aged greater than 60-years-old experienced more weight gain in the 2 years following the ARV switch compared to the 2 years before the switch.9
In the adjusted model analysis, higher weight gain was associated with White or Black race, age 60 years or older, and BMI ≥ 30 kg/m2. For men, the greatest risk factor was being older than 60 years of age.9
Although the strength of this evidence must be interpreted in the setting of the retrospective nature of the studies, if patients have several risk factors, it may be appropriate to either choose an alternate therapy or monitor weight at closer intervals.
To assist with weight monitoring, a definition of “clinically significant weight gain” should be established. As the FDA guidance for weight management therapies defines a 5% weight loss as “clinically significant,” it may be appropriate to use this same definition for patient care.10
Another important point to consider is that weight gain as a medication AE can be confounded by many variables. However, patients will attribute the weight gain to their medications if there is a suggestion for the link between the AE and medication. Patients should carefully be counseled regarding potential AEs when starting or switching ARVs, especially weight gain.
Patients may have enough concern regarding potential weight gain (or attribute actual weight gain to their ARV regimen) that they may stop taking their ARV regimen. Careful conversations prior to any initiation or changes in ARVs can help with continuation of appropriate care while providing patients with the most up-to-date data.
Overall, the place in therapy for INSTIs may change as the mechanism of INSTI-associated weight gain is further elucidated and the strength of evidence for patient risk factors related to INSTI-associated weight gain is strengthened.
1. Panel on Antiretroviral Guidelines for Adults and Adolescents. Guidelines for the Use of Antiretroviral Agents in Adults and Adolescents with HIV. Department of Health and Human Services. http://aidsinfo.nih.gov/contentfiles/lvguidelines/AdultandAdolescentGL.pdf. Accessed May 26, 2020.
2. Vitoria M, Hill A, Ford N, et al. The transition to dolutegravir and other new antiretrovirals in low-income and middle-income countries: what are the issues? AIDS. 2018;32(12):1551-1561. doi: 10.1097/QAD.0000000000001845.
3. Koethe JR, Jenkins CA, Lau B, et al. Rising Obesity Prevalence and Weight Gain Among Adults Starting Antiretroviral Therapy in the United States and Canada. AIDS Res Hum Retroviruses. 2016;32(1):50-58. doi: 10.1089/aid.2015.0147
4. Domingo P, Villarroya F, Giralt M, Domingo JC. Potential role of the melanocortin signaling system interference in the excess weight gain associated to some antiretroviral drugs in people living with HIV. Int J Obes (Lond). 2020. doi: 10.1038/s41366-020-0551-5.
5. McMahon C, Trevaskis JL, Carter C, et al. Lack of an association between clinical INSTI-related body weight gain and direct interference with MC4 receptor (MC4R), a key central regulator of body weight. PLoS One. 2020;15(2):e0229617. doi: 10.1371/journal.pone.0229617.
6. Bourgi K, Jenkins CA, Rebeiro PF, et al. Weight gain among treatment-naïve persons with HIV starting integrase inhibitors compared to non-nucleoside reverse transcriptase inhibitors or protease inhibitors in a large observational cohort in the United States and Canada. J Int AIDS Soc. 2020;23(4):e25484. doi: 10.1002/jia2.25484.
7. Bourgi K, Rebeiro PF, Turner M, et al. Greater Weight Gain in Treatment-naive Persons Starting Dolutegravir-based Antiretroviral Therapy. Clin Infect Dis. 2020;70(7):1267-1274. doi: 10.1093/cid/ciz407.
8. Sax PE, Erlandson KM, Lake JE, et al. Weight Gain Following Initiation of Antiretroviral Therapy: Risk Factors in Randomized Comparative Clinical Trials. Clin Infect Dis. 2019. doi: 10.1093/cid/ciz999.
9. Lake JE, Wu K, Bares SH, et al. Risk Factors for Weight Gain Following Switch to Integrase Inhibitor-Based Antiretroviral Therapy. Clin Infect Dis. 2020. doi: 10.1093/cid/ciaa177.
10. Food and Drug Administration (USA). Guidance for industry. Development of products for weight management. 2007. www.fda.gov/downloads/Drugs/Guidances/ucm071612.pdf. Accessed May 26, 2020.